• Welcome to Hair loss Experiences hair loss forum.

    Free impartial hair loss advice, hair transplant advice, hair loss medications and hair loss news.
    You can contact us directly at [email protected] if you experience any problems.

Help diagnosing - telogen effluvium or something else?

J

jtmann

Member
Hello,
I am new to the forum and hoping you might provide some insight into my case. I am at a loss and hope you can provide some helpful words.

I m 37 years old and since I was 22 my hairline has been receding at the temples. It has receded very slowly for 15 years basically, to the point where now the temples are almost half way back the top of my head (i.e., the classic M receding pattern). The receding has not bothered me too much (for the reasons below). But something has rather drastically changed over the past few months. Here s what.

Until recently, even though I was receding at the temples, I had no bald spot or thinning at the crown, and the thickness and strength of my hair was very good i.e., not see-through in any way. I keep my hair very short/shaved (about ½ inch in length all over). But within the past few months, the receding at the temples has accelerated (not severely, but definitely quicker) and here s my main concern my hair has thinned significantly and seems to be losing all strength. There are small patches of bald on the crown/top of my head (size of two 25 cent pieces) and it seems even some small patches (size of a 25 cent piece) on the side of the head and back note that the bald not right to the skin but close there are still some hairs on the bald spots but they are thin.

And hair all over the top of my head is quite see-through in certain light levels. Even the hair on the sides and back of my head seems to be much thinner. How I began to notice this was that a few months ago my scalp (all over but especially crown and all top of the head) started to get frequent bouts of redness, heat and itching (very itchy). I have noticed there are still some red patches under the (thinner) hair and although the redness, heat and itching is not as bad as a few months ago, I still get those bouts a few times a week. And I notice that the skin is flaky at times/peeling almost like a sunburn (not flakes like dandruff more like the skin itself is drying up at shedding like a snake).

Re: my medical history and meds, for the past 6 years I have already been taking Proscar (same active ingredient as Propecia, as you probably know). I wash with a baby shampoo, do not use a hair dryer, etc. I do have a history of eczema (but have never had it on my scalp or head). Not sure if what is on my scalp now is related to eczema, but I tried a half dozen applications of both Hydroval and Elidel. Neither helped. A couple months ago when this episode started I tried Nizoral (2%) for a few times but it didn t help. I started to use 5% minoxidil but stopped after around ten days because of the drying (alcohol) and because I seems I read as many negative experiences as positive (especially shedding). I have not used Nizoral or minoxidil in two months or more.

I have been to my family doctor several times and to a dermatologist. Neither has been helpful (every time I saw them, for whatever reason the redness itch and peeling on my scalp was in remission and as a result they just kind of shrugged their shoulders. The dermatologist did hold out the option of doing a scalp biopsy any thoughts from the forum on that?).

Here s an added twist. About two months before this onset started (i.e., about five months ago from today) I started to go through (and still am, but much better now) a very difficult emotional time in my personal life. Loss of appetite, depression, insomnia and low REM sleep (waking every couple hours) and weight loss (down from 160 pounds to 135 in three months). I am getting much better and gaining some weight back and I am super regimented the past couple months about eating a good diet including whey protein shakes to ensure I am not protein deficient (never been a big meat or egg eater). And I have started taking Vitamin E/antioxidant supplement a couple months ago. My doctor also did a full blood workup a month ago and every single blood level was fine.

The doctor and the dermatologist I saw did not really have anything concrete or helpful to say other than it could be a case of telogen effluvium. But they also said maybe not be that ¦basically they were no help and glossed over my case in my opinion.

So I am turning to you fine folks for some input, hoping that there are similar cases who might shed some light on diagnosis and treatment.

Thanks and I d be forever grateful!
 
sl

sl

BHR Clinic Patient Advisor
Dear jtmanm

Sorry to hear your problems.

There are a whole hosts of things that can contribute to hairloss in men, the most common being genuine MPB which as you are aware is attributed to the effect of DHT on the scalp hair.

Skin issues on the scalp may also be a factor, and also the fact you appeared to have lost a lot of weight, so nutritional aspects also play a part if you are deficient in certain areas. Thyroid function can also play a part, but I believe you have had the revelent blood tests that have been fine, but many things do exacerbate loss.

You mentioned "shedding" on minoxidil but usually this is temporary and indeed a sign of the medication working and in the early stages a shed is very common as the hairs are forced into different cycles. If you were having problems with the alcohol content then maybe look into the 5% foam.

Ideally upload pictures and or see a clinic to get further diagnosis.
 
C

concerned

Member
hi jtmann, i'm responding to you as i saw your post and it's hit a nerve. hairloss medications has almost cost me my marraige and my husbands sanity for the last 14 months. He's been to hell and back and so have I. my advice to you is shave your head and be happy with yourself, hair is not important, trust me on that. Get off that propecia drug, it's dangerous. If you are on it now, please stop taking it even for a few weeks and the fog will lift and you will start to feel things you have not felt while on it. it's poison. When on that drug, you cannot think clearly so I'm begging you to stop taking it for at least 2 weeks and see. He contemplated suicide and did thinkgs he would never do when himself. Depression, paranoia, no emotion, loss of faith, apathy....i could go on. you cannot escape while taking that drug. Once he came off it his emeotions returned and he fell to bits with remorse and grief for all the negativity and horrid thoughts he had been having. all for a bit more hair huh! help yourself, burn your medication...
 
J

jtmann

Member
Ok I've been considering a scalp biopsy but can't seem to understand what the upside of the biopsy would be - i.e., doesn't the biopsy just point to it either being teleogen or male pattern, and the treatment options are the same anyways. Trying to understand what the additional upside I would get from having the biopsy. Any insight into that? Thanks!
 
Top